Indiana, 2001

Hail and Damaging Winds in Indiana, June 5, 2001

June 5, 2001 · NWS IND · 9 events in 9 counties and zones

A squall line moved across south central Indiana with numerous reports of trees down. A mobile home and barn were also damaged in Daviess County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A squall line moved across south central Indiana with numerous reports of trees down. A mobile home and barn were also damaged in Daviess County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 5, 2:20 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST TUE JUN 5 2001

TIMING AND CVRG OF TRW'S WL BE A DEFINITE CHALLENGE THROUGH THE FIRST
48 HRS AS MODELS ARE HAVING PROBS PINNING DOWN SFC WV POSITION THAT
WL RIDE ALONG THE WARM FNT SOMETIME WED TO WED NGT. RNGL LOOP WAS
SHOWING TRW'S BEGINNING TO POP ACRS SCNTRL IL IN AREA OF SFC CNVRG ON
THE NOSE OF A MODEST 30 KT LOW LVL JET. MEANWHILE...AN OUTFLOW BNDRY
FM A LINE OF TRW'S FM FWA-LAF WAS DROPPING SE ACRS NW ZONES AND
INTO CNTRL IL. SFC ANLYS HAD THE PERSISTANT WARM FNT LIFTING SLOWLY
NWD TO JUST S OF IND WITH WK SFC WVS LOCATED JUST N OF STL...NEAR CID
AND A FINAL ONE NEAR TOP. UA PATTERN HAD A SMALL AMPLITUDE RIDGE
JUST E OF THE FA AND A TROF ACRS THE PLAINS. VSBL PIX/SFC OBS KEEPING
THICK CLDS ACRS THE FA EXCEPT A FEW BREAKS FAR SRN ZONES.

MODELS ALL BRING A WK S/W ACRS TNGT WHICH SHOULD...ALONG WITH CURRENT
RADAR TRENDS...THE WARM FNT AND OUTFLOW BNDRY NEARBY AND A LOW LVL JET
NOSING IN...AID IN TRIGGER NUMEROUS TRW'S. BEST POPS NRN ZONES AHEAD
OF THE WARM FNT AS HAS BEEN THE CASE THE PAST FEW DAYS AND COINCIDING
WITH BEST LIFT/DEEPER MOIST AND CLOSER PROXIMITY TO THE UPR JET.
COULD BE A FEW LG HAIL OR DAMAGING WIND PRODUCERS MAINLY THIS EVE AS
MODERATE INSTABILITY WITH CAPES FM 1000-1500 J/KG STRETCH ACRS THE
FA. AVN IS THE FASTEST MOVING A SFC WV/CD FNT SE OF THE FA AS IT
MOVES THE SFC LOW TO JUST W OF SEYMOUR BY WED AFT. CONVERSLY...THE
NGM HAS IT WELL N AND W ACRS NRN MO AND THE ETA HAS IT NEAR MIE. WITH
LITTLE CONFIDENCE IN THE MODELS...WL GO WITH MIDDLE OF THE ROAD ETA
WHICH WOULD IMPLY OCCASIONAL POPS ON WED WITH CHC POPS WED NGT MAINLY
IN THE EVE AND SMALLEST POPS ACRS NWRN ZONES BEHIND THE CD FNT. AVN
TIME SECS SHOW NICE MID LVL DRYING BEHIND THE FNT WED NGT BUT KEEPS
SOME LOW LVL MOIST BEHIND. BY THU...HIGH PRES BUILDS IN BUT SOME
LINGERING LOW LVL MOIST AND CD H8 AIR WL ALLOW FOR SOME DAYTIME CU.
SO PARTLY CLOUDY LOOKS GOOD FOR THEN.

MOS TEMPS LOOK GOOD TNGT CONSIDERING CURRENT DEW PTS AND WARM FNT
EXPECTED TO BE JUST N OF THE AREA. MOS NUMBERS AGAIN LOOK GOOD
TOMORROW BASED ON UNCHANGED AIRMASS AND EXPECTED CLD CVR. WL LEAN A
LITTLE ON THE LOW SIDE...HOWEVER. PREFER A COMPROMISE BETWEEN WARMER
FWC AND COOLER AVN WED NGT AS ETA MODEL PREFERRED OVR AVN AND NGM.
FINALLY...THU'S NUMBERS CLOSE AND APPEAR REASONABLE ASSUMING WE WILL
GET AT LEAST A LITTLE SS.

.IND...NONE.
KOCH

In the hours before

Special weather statement, Jun 5, 4:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EST TUE JUN 5 2001

INZ070>072-052230-
JACKSON-JENNINGS-LAWRENCE-
425 PM EST TUE JUN 5 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EST...

SCATTERED THUNDERSTORMS FROM SEYMOUR TO BEDFORD WILL CONTINUE TO
MOVE EAST AROUND 20 MPH ACROSS THE AREA THROUGH 5 PM EST. THE STORMS
WILL REACH BROWNSTOWN AND NORTH VERNON IN BETWEEN 430 AND 500 PM.
SMALL HAIL...BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING
ARE LIKELY WITH THESE STORMS.

INZ052-053-061-062-067>069-052230-
CLAY-DAVIESS-GREENE-KNOX-MARTIN-MONROE-OWEN-
425 PM EST TUE JUN 5 2001

STRONG STORMS WERE SCATTERED FROM WORTHINGTON TO VINCENNES. THESE
STORMS WILL CONTINUE TO MOVE NORTHEAST AROUND 20 MPH AND REACH
SPENCER AND BLOOMFIELD IN BETWEEN 430 AND 500 PM. SMALL HAIL...
BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THESE
STORMS.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sullivan

When
June 5, 4:45 PM EST to 4:47 PM EST
Where
Sullivan County, Carlisle
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.967, -87.400

Thunderstorm Wind, Greene

When
June 5, 5:43 PM EST to 5:45 PM EST
Where
Greene County, Jasonville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -87.200

Thunderstorm Wind, Daviess

When
June 5, 6:29 PM EST to 6:31 PM EST
Where
Daviess County, 12 mi NE of Cannelburg
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -86.850

Thunderstorm Wind, Owen

When
June 5, 6:39 PM EST to 6:41 PM EST
Where
Owen County, 5 mi N of Gosport
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -86.667

Thunderstorm Wind, Lawrence

When
June 5, 7:00 PM EST to 7:02 PM EST
Where
Lawrence County, 2 mi S of Bedford
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.833, -86.483

Thunderstorm Wind, Martin

When
June 5, 7:00 PM EST to 7:02 PM EST
Where
Martin County, Loogootee
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.667, -86.900

Thunderstorm Wind, Monroe

When
June 5, 7:13 PM EST to 7:15 PM EST
Where
Monroe County, 2 mi NE of Hindustan
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.333, -86.433

Thunderstorm Wind, Brown

When
June 5, 7:20 PM EST to 7:22 PM EST
Where
Brown County, 8 mi W of Nashville
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.200, -86.400

Thunderstorm Wind, Bartholomew

When
June 5, 7:45 PM EST to 7:47 PM EST
Where
Bartholomew County, 5 mi W of Columbus
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
39.217, -85.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248181, 5248183, 5248266, 5248182, 5248184, 5248186, 5248185, 5248187, 5248188.